and Medication: Some Combinations Pose Lethal Health Risk
by Sophia Cariati
Women are at an increased risk of developing potentially fatal irregular heartbeats
(arrhythmias) in response to taking certain medications compared to men, according
to results of a recent study confirming previous research. The findings suggest
women and their doctors should be on alert for cardiovascular side effects of
these medicines or combinations of common drugs including some antibiotics,
antihistamines, antidepressants, antipsychotics and heart medications.
Specifically, these drugs prolong a segment of the electrocardiogram (EKG)
called "the QT interval". The QT interval refers to a specific part of the repeating
electrical pattern of the heart which is measured in fractions of a second.
If it takes longer than normal, it is called a prolonged QT interval. In rare
cases, QT prolongation can cause a syndrome called torsades de pointes and sudden
death. In other cases the prolongation will not have serious consequences. Studies
show that women make up more than two-thirds of the cases of drug-induced torsades
"Women normally have a longer QT interval and have a greater response
to drugs that block potassium channels in the heart," says Haya Ascher-Svanum,
Ph.D "This may partially explain why many more women than men develop arrhythmias
after taking a variety of medications."
Dr. Ascher-Svanum and colleagues at Eli Lilly and Company in Indianapolis,
Indiana have researched the role of gender in adverse drug events among patients
with schizophrenia. For decades it has been known that people with schizophrenia
have higher rates of sudden death, particularly from cardiovascular causes,
than other patient groups. Evidence suggests that antipsychotic drug-induced
heart arrhythmia known as QT-prolongation may be partly to blame.
Results of their new study suggest that drug prescribing and usage patterns
also seem to influence women's greater vulnerability to drug-induced irregular
heartbeats. The researchers found that women with schizophrenia were significantly
more likely than men (20.3 percent versus 12.2 percent) to be prescribed one
of the many drugs for other conditions, such as infections or allergies, which
can lengthen the QT-interval. The finding is "disturbing", according
to Dr. Ascher-Svanum, since a large proportion of women with schizophrenia are
likely to be taking antipsychotic drugs that lengthen the QT-interval.
"The data suggest that physicians may not be aware that taking another
QT-prolonging drug is a clear contraindication to prescribing one of these drugs
in the first place," says Dr. Ascher-Svanum. "Drug-drug interactions
are known to be a major cause of torsades de pointes."
In addition, study results reveal that women with schizophrenia take a greater
number of drugs than men. Women in the study took an average of 7.4 different
drugs per year compared with men, who used an average of 5.9 different drugs
annually. Since they are more likely to be taking multiple medications, women
have a greater chance of simultaneously using one or more drugs that interact
to affect the QT-interval, that interact with each other to cause complications
called "drug-drug interactions".
Other Causes and Risk Factors
High concentrations of certain drugs in the blood make some individuals more
susceptible to dangerous QT interval prolongation. Relatively high doses or
changes in the way the body metabolizes a medication may result in these hazardous
blood levels. Studies show that drug-drug interactions can lead to these risky
changes in metabolism.
For example, numerous studies conducted by Ray Woosley, MD, Ph.D of the University
of Arizona) and colleagues at Georgetown University Medical Center, Washington,
DC show that the antihistamine terfenadine (Seldane; since withdrawn from the
market) caused arrhythmia, torsades de pointes, and death when taken with the
antifungal drug ketoconazole. Terfenadine normally is processed quickly in the
liver by an enzyme know as cytochrome p450. However, the drug accumulates in
the bloodstream when it is used alongside ketoconazole, which blocks the action
of cytochrome p450.
Genes may also influence a person's susceptibility to drug-induced QT-prolongation.
Patients with a family history of sudden death or heart arrhythmias and those
with established heart disease should talk to their doctors about torsades de
pointes before taking a new drug, according to Dr. Ascher-Svanum. These individuals
may have inherited a longer than normal QT interval which predisposes them to
arrhythmias, torsades de pointes and sudden death.
The Society for Women's
Health Research is the nation's only not-for-profit organization
whose sole mission is to improve the health of women through research. Founded
in 1990, the Society brought to national attention the need for the appropriate
inclusion of women in major medical research studies and the resulting need
for more information about conditions affecting women. The Society advocates
increased funding for research on women's health, encourages the study of sex
differences that may affect the prevention, diagnosis and treatment of disease,
and promotes the inclusion of women in medical research studies. Dr. Donnica
Moore has been a member of the Society since 1990 and is a past member of its
Board of Directors.
For more information on clinical research, click here.
Created: 8/8/2002  - S. Cariati